Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 262, NWS Des Moines, IA

June 14, 2004Audubon County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2004, 4:52 AM CDT for Audubon County, Iowa. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2004, 4:52 AM CDT (09:52 UTC)
Expired
Jun 14, 2004, 5:15 AM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Audubon County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:09 AM CDTTSTM WND GST 60Audubon, IA
Jun 14, 5:15 AM CDTTSTM WND DMGAudubon, IANUMEROUS DOWNED TREE LIMBS SEVERAL INCHES IN DIAMETER AND SEVERAL FEET LONG. POWER ALSO OUT IN SOUTHERN PARTS OF TOWN OF AUDUBON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:05 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS53 KDMX 140952
SVRDMX
IAC009-141015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
452 AM CDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA

* UNTIL 515 AM CDT

* AT 450 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 14 MILES WEST OF GRAY TO 14 MILES WEST
  OF BRAYTON...OR FROM 71 MILES SOUTHWEST OF FORT DODGE TO 82 MILES
  WEST OF DES MOINES...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR GRAY AROUND 505 AM AND
  NEAR AUDUBON COUNTY AIRPORT AROUND 510 AM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM MONDAY
MORNING FOR IOWA.

LAT...LON 4185 9509 4151 9505 4151 9471 4185 9476

$$

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:20 AM CDT, 32 minutes earlier.

Area forecast discussion, Jun 14, 4:20 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
420 AM CDT MON JUN 14 2004

.DISCUSSION...
TSRA FORMING ALNG 1000-850 THETA-E CONVERGENCE LINE AND SHOULD CONT
INTO MID MRNG.  DONT XPCT MUCH ACTION AFT THAT UNTIL LATE TNGT AND
THAT SHUD BE TO THE WEST OF THE CWA.  TUE LOOKS TO BE AN ACTIVE DAY
IN THE NW AND OVR THE CWA TUE NGT.  WX WILL FINALLY SETTLE DOWN AFT
THAT WITH COOL HIGH PRES BLDG IN FOR RST OF THE WK.  KEPT THE PCPN
CHCS IN THE FRI TIMEFRAME, BUT THAT DOES NOT LOOK TO BE A REAL SIG
EVENT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 13, 3:40 PM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SUN JUN 13 2004

IAZ004>007-015>017-023>028-033>039-044>050-141100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
340 PM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...ALONG AND NORTH OF U.S. HIGHWAY 30.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHERN IOWA
AFTER MIDNIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE
MAIN THREATS BEING LARGE HAIL AND STRAIGHT LINE WINDS TO 60 MPH.
THUNDERSTORMS ARE EXPECTED TO PROGRESS SOUTH AND EAST ACROSS THE
AREA DURING THE EARLY MORNING HOURS...BEFORE PUSHING INTO SOUTHERN
IOWA LATER MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND.  THE
GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY
NIGHT.  RAINFALL AMOUNTS ARE A POTENTIAL THREAT AS WELL. 1 TO 2 INCH
AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES.  LISTEN
FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE MAINLY AFTER MIDNIGHT TONIGHT...AND
AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT.

IAZ057>062-070>075-081>086-092>097-141100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
340 PM CDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD ACROSS CENTRAL
AND SOUTHERN IOWA THIS EVENING. ISOLATED SEVERE STORMS ARE
POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL. ISOLATED STRAIGHT
LINE WIND GUSTS AROUND 60 MPH ARE ALSO POSSIBLE. OVERNIGHT...MAINLY
AFTER 4 AM...THUNDERSTORMS WILL PUSH SOUTH INTO THE AREA FROM
NORTHERN IOWA. ISOLATED SEVERE STORMS ARE POSSIBLE WITH THIS
ACTIVITY...WHICH THE SEVERE POTENTIAL POSSIBLY LINGERING THROUGH
THE MORNING MONDAY IN SOUTHERN IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND.  THE
GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY
NIGHT.  HEAVY RAINFALL IS A POTENTIAL THREAT AS WELL. 1 TO 2
INCH AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES.
LISTEN FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL MIDNIGHT TONIGHT...AND
POSSIBLY FROM 4 TO 10 AM MONDAY. SPOTTER ACTIVATION IS POSSIBLE AGAIN
TUESDAY AFTERNOON AND TUESDAY NIGHT.

KINNEY

In the hours before

Local storm report, Jun 14, 3:07 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0304 AM     HAIL             TRURO                   41.21N 93.85W
06/14/2004  1.00 INCH        MADISON            IA   FIRE DEPT/RESCUE

&&

KULA
Local storm report, Jun 14, 3:09 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
309 AM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0308 AM     HAIL             NEW VIRGINIA            41.18N 93.73W
06/14/2004  0.88 INCH        WARREN             IA   LAW ENFORCEMENT

&&

KULA
Special weather statement, Jun 14, 4:13 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
413 AM CDT MON JUN 14 2004

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-141400-

...SEVERE THUNDERSTORM WATCH #465 REMAINS IN EFFECT UNTIL 900 AM CDT
FOR THE FOLLOWING COUNTIES IN THE DES MOINES COUNTY WARNING AREA...

THE WATCH INCLUDES MUCH OF IOWA SOUTH OF ABOUT U.S. HIGHWAY 20.

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               BLACK HAWK            BOONE
  BREMER                BUTLER                CALHOUN
  CARROLL               CASS                  CLARKE
  CRAWFORD              DALLAS                DAVIS
  DECATUR               FRANKLIN              GREENE
  GRUNDY                GUTHRIE               HAMILTON
  HARDIN                HUMBOLDT              JASPER
  LUCAS                 MADISON               MAHASKA
  MARION                MARSHALL              MONROE
  POCAHONTAS            POLK                  POWESHIEK
  RINGGOLD              SAC                   STORY
  TAMA                  TAYLOR                UNION
  WAPELLO               WARREN                WAYNE
  WEBSTER               WRIGHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:46 AM CDTSevere Thunderstorm WarningDMXMadison, Warren44 min
Jun 14, 4:04 AM CDTSevere Thunderstorm WarningDMXMadison56 min
Jun 14, 4:17 AM CDTSevere Thunderstorm WarningDMXMadison43 min
Jun 14, 5:08 AM CDTSevere Thunderstorm WarningDMXGuthrie67 min
Jun 14, 5:11 AM CDTSevere Thunderstorm WarningDMXAudubon34 min
Jun 14, 5:32 AM CDTSevere Thunderstorm WarningDMXWapello43 min
Jun 14, 5:46 AM CDTSevere Thunderstorm WarningDMXDallas29 min
Jun 14, 6:33 AM CDTSevere Thunderstorm WarningDMXMarion27 min
Jun 14, 6:58 AM CDTSevere Thunderstorm WarningDMXMahaska32 min
Jun 14, 8:39 AM CDTSevere Thunderstorm WarningDMXClarke36 min
Jun 14, 8:45 AM CDTSevere Thunderstorm WarningDMXDecatur45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.